S. L. Baker
July 2, 2009
Bevacizumab is the generic name for the widely used Genetech cancer drug marketed as Avastin. It inhibits tumor growth by blocking angiogenesis, the formation of new blood vessels. But according to an article just published in the June edition of The Lancet Oncology, cancer patients treated with Avastin in combination with chemotherapy are at a heightened risk of experiencing a potentially catastrophic side effect. In fact, it’s a side effect that could kill them before their malignancy does — a gastrointestinal (GI) perforation (a hole in the wall of the stomach, small intestine or large bowel).
According to the National Institutes of Health (NIH), gastrointestinal perforations lead to leakage of intestinal contents into the abdominal cavity, causing an inflammation known as peritonitis. Symptoms of this condition may include severe abdominal pain, chills, fever, nausea and vomiting. Treatment includes antibiotics and sometimes surgery. In a patient already weakened from previous surgery and chemo, additional major surgery and drugs clearly pose serious risks.
There have been concerns about the use of bevacizumab and GI perforation in the past, spurring the US Food and Drug Administration (FDA) to issue a black-box warning stating the drug should be discontinued in patients who already had a GI perforation. However, a direct link between the drug and perforation hasn’t been firmly established — until now.
A huge hole in your stomach
As reported in The Lancet Oncology, scientist Shenhong Wu and colleagues from Stony Brook University Cancer Center in New York conducted a meta-analysis of 17 randomized trials involving 12,294 patients with a variety of solid tumors to find out whether bevacizumab causes GI perforations. The researchers also investigated whether the dose of bevacizumab is related to an increased risk of developing GI perforations and whether having a specific type of cancer ups the risk, too.
The results of the study showed that the incidence of GI perforation was almost one percent, with two times the increased risk of GI perforation in patients receiving bevacizumab compared with controls. What’s more, the researchers found a mortality rate of 21.7 percent in cancer patients who developed GI perforation.
The chance of developing a GI perforation was found to be dose-dependent. Lower doses of bevacizumab (2.5 mg/kg per week) increased the chance of GI perforation by 61 percent; while at a higher dose (5 mg/kg per week), the risk of a GI perforation increased by 167 percent. The incidence of GI perforation with bevacizumab also varied depending on what type of cancer the patient had. The highest incidence was found among patients with advanced colorectal cancer and renal cell cancer, and the lowest was in patients with pancreatic cancer.
“As bevacizumab is extensively used in routine cancer treatment…it will be increasingly important to recognize symptoms indicating perforation and intervene promptly to reduce morbidity and fatality…our study might help to identify a subset of patients receiving bevacizumab at high risk of bevacizumab-associated perforation,” the study authors concluded in their article.
This is not the first time bevacizumab, a.k.a. Avastin, has had some bad publicity. First approved by the FDA in 2004 for metastatic colon and non-small cell lung cancer, the drug was also approved to treat metastatic breast cancer in 2008. That decision generated controversy because it went against the recommendation of the FDA’s own advisory panel. The reason? FDA approval for late-stage cancer treatments is supposed to be contingent upon data showing a drug extends or improves the quality of patients’ lives. According to Genentech’s own application for the approval of Avastin, this drug does neither.